West Virginia, 2011Flash Flood in West Virginia, May 26, 2011
May 26, 2011 · NWS LWX · 1 event in 1 county or zone
Thunderstorms developed ahead of a stationary front and trained across the same areas of eastern West Virginia during the afternoon and early evening. Rainfall of over 2 inches produced flash flooding in Mineral County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of a stationary front and trained across the same areas of eastern West Virginia during the afternoon and early evening. Rainfall of over 2 inches produced flash flooding in Mineral County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 2:07 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, May 26, 2:07 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT THU MAY 26 2011
.SYNOPSIS...
LOW PRESSURE OVER INDIANA WILL SLOWLY WEAKEN AS IT MOVES
NORTHEAST INTO FRIDAY. SUBTROPICAL AIR FROM HIGH PRESSURE OVER THE
WESTERN ATLANTIC WILL EXPAND WESTWARD INTO THE MID-ATLANTIC REGION
THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
SEVERE THUNDERSTORM WATCH 381 IN EFFECT FOR OUR WESTERN FIVE COUNTIES
/ALLEGANY MD DOWN TO HIGHLAND VA/ UNTIL 01Z. AMPLE MOISTURE AND
INSTABILITY IS OUT THERE...QUESTION WAS WITH A FORCING MECHANISM.
THE GREATEST TERRAIN FORCING IS ALONG THE ALLEGHENY FRONT...WHERE
SCATTERED THUNDERSTORMS HAVE POPPED. ALSO...A BOUNDARY FROM
REMNANTS OF THE MORNING ACTIVITY FROM WV IS APPARENT ACROSS THE
NORTHERN SHEN VLY. A THUNDERSTORM HAS POPPED ALONG THE
CLARKE/JEFFERSON CO LINE. OTHER TCU ARE VISIBLE HERE AT LWX...A
WATCH FOR THE BLUE RIDGE AND WEST MAY BE NECESSARY HERE SHORTLY.
WITH BULK SHEAR IN EXCESS OF 40 KT WEST OF THE BLUE RIDGE...SUPER
CELLS ARE POSSIBLE...MAIN THREATS ARE DAMAGING WINDS AND LARGE
HAIL.
FARTHER EAST OF THE BLUE RIDGE...PRESENCE OF HIGH OFF THE COAST IS
MAINTAINING CAP ATTM. THERE IS A WEALTH OF INSTABILITY...AND WITH
70F DEWPOINTS PLENTY OF MOISTURE. NO WATCH EAST OF THE BLUE RIDGE IS
EXPECTED ATTM.
VORT LOBE LIFTING NORTH-NORTHEAST FROM ERN KY/WRN WV MAY PROVIDE
ADDITIONAL FORCING...THOUGH A GOOD AMOUNT OF EASTWARD PROPAGATION
WOULD HAVE TO TAKE PLACE FOR THAT WAVE TO AFFECT THE POTOMAC
HIGHLANDS.
THROUGH TONIGHT...WEAKENING LOW PRESSURE WILL TRACK NORTHEAST FROM
THE WRN OH VLY TO THE ERN GREAT LAKES. FORCING AHEAD OF THIS LOW
INTO THE WARM AND HUMID AIRMASS IN PLACE ACROSS THE MID ATLANTIC
ALLOWS FOR LIKELY POPS ACROSS THE POTOMAC HIGHLANDS WITH DECREASING
CHANCES TO THE EAST SINCE THE FORCING WILL REMAIN ALONG THE CENTRAL
APPALACHIANS INTO FRIDAY. FOCUSED POPS WEST OF THE BLUE RIDGE AFTER
MIDNIGHT GIVEN HIGH-RES GUIDANCE BRINGING ACTIVITY ACROSS THE
ALLEGHENY FRONT.
&&
.SHORT TERM /FRIDAY/...
FRIDAY AFTERNOON LOOKS TO HAVE CONVERGENCE FROM THE REMNANT BOUNDARY
THAT WILL BE DRIFTING EAST...ALONG WITH PEAK HEATING TO TRIGGERS
SHOWERS AND THUNDERSTORMS...WENT WITH LIKELIES FROM THE LEE OF THE
BLUE RIDGE AND WEST...CHANCES THRU THE BAY. A SLIGHT RISK FOR SEVERE
WX IS PROGGED AGAIN...DID NOT GO WITH SEVERE WORDING YET.
SLY FLOW AGAIN FRIDAY AND WITH MAX TEMPS IN THE UPPER 80S /LESS THAN
TODAY DUE TO MORE CLOUDS/. A BAY BREEZE COULD ALSO PROVIDE A FOCUS
FOR CONVECTIVE DEVELOPMENT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AREA WL BE UNDER AN UNSTABLE AIR MASS FRI EVE. CAPES OVR 1000 PSBL
FRI EVE. WINDS FIELD NOT GREAT. THE NRN PART OF THE AREA IS IN A
SLT WATCH INTO FRI EVE. MOST LKLY THREATS WOULD BE STRAIGHT LN
WINDS AND HAIL.
AFTR THAT...MEM DAY WKND..THE UNOFFICIAL START OF SUMMER...WL
USHER IN AN OFFICAL TASTE OF SUMMERTIME WX. CONVECTIVE CHCS
DIMINISH...AFTN POP UP STORMS OVR THE MTNS ON SAT THE MAIN
PSBLTY..BUT AFTR THAT THE 594 RIDGE SHOULD KEEP ALL CONVCTN
SUPPRESSED FOR SUN AND MON. TUE FOR THAT MATTER AS WELL.
WHEN I WENT OUT TO TAKE AN OB EARLIER TDA IT WAS OBVIOUS THAT THE
AIR MASS IS CHANGING - 1ST TIME THIS YR I RECALL SEEING
SIGNIFICANT HZ IN THE AIR. AT 2 PM THE 3 MAJOR AIRPORTS WERE ALL
WITHIN A DEG OR TWO OF 90..WHICH HAS YET TO BE REACHED AT ANY SITE
SO FAR THIS YR. BUT IT LOOKS LK IT WL BE REACHED MON/TUE/WED AS
THE ABOVEMENTIONED RDG PARKS OVR THE ERN U.S.
A WK CD FNT IS PROGGED BY THE MDLS TO SLOWLY PUSH INTO THE MID
ATLC NEXT WED OR THU. BUT GIVEN THE HEAT WE'LL XPRNC ERLY IN THE
WK COMPOUNDED W/ THE FACT THAT THROUGHOUT THE YRS HERE MDLS HV
HAD TROUBLE W/ THE TIMING OF FNTS MULTI-DAYS IN ADVNC (IE - USUALLY
FROPAS ARE LATER IF AT ALL). DUE TO THIS I'M REFRAINING FM MORE
THAN SLT CHC POPS DURG THE MDL OF NEXT WK.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A WEAK FRONT WILL CROSS THE CENTRAL APPALACHIANS AND INTO THE MID
ATLANTIC LATE TONIGHT THROUGH FRIDAY. SCATTERED LATE AFTERNOON/EARLY
EVENING ACTIVITY ALONG AND WEST OF THE BLUE RIDGE. MOST THUNDERSTORMS
WILL REMAIN NORTH/WEST OF THE BALTIMORE-WASHINGTON METRO AREA
UNTIL FRIDAY AFTERNOON. LARGE HAIL AND DAMAGING WINDS POSSIBLE
WITH ANY ACTIVITY THROUGH THE TAF PERIOD. SLY FLOW GUSTING TO
AROUND 20 KT THIS AFTERNOON AND FRIDAY AFTERNOON...10 KT OR LESS
OTHERWISE.
TSTMS PSBL FRI EVE..THEN HIGH PRES BUILDS OVR THE AREA FOR THE
HOLIDAY WKND. NO PROBS FORESEEN FOR AVIATION.
&&
.MARINE...
SLY FLOW CONTINUES THROUGH EARLY NEXT WEEK. SLY FLOW GUSTING TO
AROUND 20 KT OVER THE MD PORTION OF THE BAY...WITH GUSTS TO AROUND
20 KT EXPECTED LATER THIS AFTERNOON...SMALL CRAFT ADVISORY IN AFFECT
FOR ALL WATERS UNTIL 6PM...FOR THE MAIN STEM OF THE CHESAPEAKE BAY
THEN UNTIL 5 AM.
SLY CHANNELING AGAIN TOMORROW WARRANTS ANOTHER SCA FOR THE MAIN STEM
OF THE MD BAY...NOON TO 8PM.
HOT HIGH PRES TO MOVE OVER THE WATERS FOR THE HOLIDAY WKND. WINDS
XPCTD TO RMN BLO SCA LVLS FRI NGT AND RIGHT THRU MEM DAY WKND.
NEXT PTNL FOR A FRONTAL PASSAGE NOW UNTIL NEXT WED.
&&
.TIDES/COASTAL FLOODING...
WITH A PROLONGED PERIOD OF SOUTHERLY WINDS...EXPECT WATER LEVELS
TO INCREASE TO AROUND 1.5 FT FOR THE HIGH TIDE CYCLE TONIGHT WHICH
IS PREFERRED ASTRONOMICALLY.
SLY FLOW CONTINUES THROUGH THE WEEKEND AND A NEW MOON IS APPROACHING
/JUNE 1/. THEREFORE...WATER LEVELS WILL REMAIN ELEVATED...WITH THE
POTENTIAL FOR FURTHER MINOR COASTAL FLOODING THROUGH THE HOLIDAY
WEEKEND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT FRIDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT FRIDAY FOR MDZ007-011-
013-014-016>018.
VA...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT FRIDAY FOR VAZ052>055-
057.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR ANZ531>534-537-
539>541-543.
SMALL CRAFT ADVISORY FROM NOON TO 9 PM EDT FRIDAY FOR
ANZ531>534-537-539>541-543.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ530-
535-536-538-542.
&&
PRODUCTS...BAJ/WOODY!Hazardous weather outlook, May 26, 12:48 PM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
148 PM EDT THU MAY 26 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
148 PM EDT THU MAY 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MINOR COASTAL FLOODING IS EXPECTED AT THE MOST SENSITIVE SITES
AROUND HIGH TIDE THROUGH TONIGHT ALONG THE TIDAL POTOMAC RIVER
AND WESTERN SHORE OF THE CHESAPEAKE BAY. SEE /WBCCFWLWX/ FOR
FURTHER DETAILS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BAY THIS AFTERNOON...AND FOR THE MAIN STEM OF
THE MD BAY INTO LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT CONDITIONS WILL CONTINUE FOR PORTIONS OF THE TIDAL
POTOMAC AND MARYLAND CHESAPEAKE BAY ON FRIDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY. A FEW
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS.
THE THREAT FOR MINOR COASTAL FLOODING ACROSS THE TIDAL POTOMAC AND
WESTERN SHORE OF THE CHESAPEAKE BAY CONTINUES THROUGH THIS WEEKEND.
HEAT INDICES MAY APPROACH 100 DEGREES MONDAY AND TUESDAY IN THE
BALTIMORE-WASHINGTON METRO AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...BUT ACTIVATION
WILL BE POSSIBLE ON FRIDAY.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
148 PM EDT THU MAY 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ALLEGANY
HIGHLANDS UNTIL 9 PM THIS EVENING. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN
THIS AFTERNOON AND EARLY EVENING AND MOVE EASTWARD. SOME OF THESE
STORMS COULD BECOME SEVERE PRODUCING DAMAGING WIND GUSTS AND LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY. A FEW
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS IN EFFECT IN THE ALLEGANY HIGHLANDS. PLEASE
RELAY ANY REPORTS OF STRONG WINDS...LARGE HAIL...OR DOWNED TREES
TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, May 26, 3:41 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL SPRING GAP 39.57N 78.72W
05/26/2011 E1.00 INCH ALLEGANY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1100728
JACKSONLocal storm report, May 26, 3:42 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL WESTERNPORT 39.49N 79.04W
05/26/2011 E1.00 INCH ALLEGANY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1100729
JACKSONLocal storm report, May 26, 3:43 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL SPRING GAP 39.57N 78.72W
05/26/2011 M1.25 INCH ALLEGANY MD TRAINED SPOTTER
HALF-DOLLAR SIZE HAIL IN SPRING GAP... MD
&&
EVENT NUMBER LWX1100731
KLWLocal storm report, May 26, 3:45 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 1 E CUMBERLAND 39.65N 78.74W
05/26/2011 M1.25 INCH ALLEGANY MD PUBLIC
&&
EVENT NUMBER LWX1100732
WOODY!Local storm report, May 26, 3:49 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL FLINTSTONE 39.70N 78.57W
05/26/2011 M0.88 INCH ALLEGANY MD TRAINED SPOTTER
NICKEL SIZE HAIL IN FLINTSTONE MD
&&
EVENT NUMBER LWX1100733
KLWLocal storm report, May 26, 3:56 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG OLDTOWN 39.54N 78.61W
05/26/2011 ALLEGANY MD EMERGENCY MNGR
MUTIPLE TREES DOWN IN OLDTOWN
&&
EVENT NUMBER LWX1100734
JACKSONFlash Flood, Mineral
- When
- May 26, 4:04 PM EST to 5:30 PM EST
- Where
- Mineral County, 0.69 mi N of Keyser to 1.08 mi N of Keyser
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.440, -78.980
Numerous roads were closed due to flooding around Keyser. A nearby spotter measured 2.36 inches of rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 26 to 27, 20113 deaths · $4.8 million · 4.25 in hail · 68 events
- Tornado and Hail in Louisiana, May 26, 20114 injured · $405,000 · EF3 · 11 events
- Tornadoes and Flash Flood in Pennsylvania, May 26, 201110 injured · $644,000 · EF1 · 72 events
- Flash Flooding and Flood in Vermont, May 26 to 27, 2011$11 million · 2.5 in hail · 83 events
- Tornado and Hail in Pennsylvania, May 26, 2011$395,000 · EF1 · 9 events
- Flash Flooding and Flood in New Hampshire, May 26 to 27, 2011$1.1 million · 8 events
- Tornado and Hail in Pennsylvania, May 26, 2011$103,000 · EF1 · 24 events
- Flash Flood and Hail in Virginia, May 26, 2011$195,000 · 1.75 in hail · 34 events
- Tornado and Damaging Winds in Tennessee, May 26, 2011$243,000 · EF0 · 14 events
- Flood in Washington, May 26 to 31, 2011$300,000 · 1 event
- Hail and Damaging Winds in Maryland, May 26, 2011$36,000 · 2.75 in hail · 38 events
- Damaging Winds in Pennsylvania, May 26, 2011$55,000 · 50 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310651.